This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.—
The recent report by Bartlett et al (1982;247:1448) of wound-associated toxic shock syndrome (TSS) highlights many interesting aspects to this serious condition.I was recently involved in the care of a young woman who had TSS develop one week after an elective inguinal herniorrhaphy. Despite intensive intravenous (IV) fluid therapy, parenteral antistaphylococcal antibiotics, and local wound drainage, she continued to demonstrate symptomatic evidence of continuing toxin production. Improvement occurred after institution of topical antibacterial agents to eradicate persistently positive wound cultures of Staphylococcus aureus.
Report of a Case.—
A 24-year-old woman underwent an elective right inguinal hernia repair and was discharged after three days of hospitalization. Two days later, shaking chills developed. The next morning she noted a rash that began on her trunk, spreading rapidly during 24 hours to involve her extremities and face. She complained of a sore throat, nausea, headache, myalgia, and redness of
Bach MC. Topical Agents in Postoperative Toxic Shock Syndrome. JAMA. 1982;247(22):3083. doi:10.1001/jama.1982.03320470031024
Customize your JAMA Network experience by selecting one or more topics from the list below.